Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 163, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 1, 2018, 5:01 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 5:01 PM CDT (22:01 UTC)
- Expired
- Sep 1, 2018, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:56 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 1, 2:56 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 256 PM CDT Sat Sep 1 2018 .DISCUSSION...As of 2:15 PM CDT...Welcome to the first day of Meteorological Autumn! It will actually feel like it with a wet week ahead with...hold on...temps below normal next week! With all the rain that the medium range models are putting out we might be able to grow palm trees here and see alot of green on the ground (sorry not money!). KMAF radar shows convection breaking out in the Davis/Guadalupe Mtns and into the Trans Pecos. Northern Lea County didn't want to feel left out of the party as convection is breaking out in the northern third of the County. Adding to the party this aftn convection is moving east out of the Sacramento Mtns. Radar estimates show locally heavy rain in the convection. Alrighty...off to the discussion. The Simple Water Vapor RBG product is currently indc a ridge stretching from the Atlantic off the NC/VA Coast southwest into Texas. A trough covers the Rockies with the westerlies dipping south into AZ/NM. IR imagery is showing convective clusters with cooling cloud tops across NM and West Texas. Medium range models are similar with the pattern for the upcoming week. For the short-term followed the NAM Nest CAM model thru Labor Day. There will be bouts of convection tonight...then a little respite on Sunday with lower pops. Convection ticks up Sunday night and even more so on Labor Day. Thought about issuing a Flash Flood Watch for Labor Day but even with the models in general agreement the details are not yet clear...so will continue the SPS. As of now...the best chance for heavy rain is in the Tuesday to Thursday timeframe. In general models show a ridge along the mid Atlantic Coast stretching southwest into the Southern Appalachians and a trough in the Rockies. This will result in deep layer south to southeast flow aloft and at the surface advecting copious amounts of moisture from Mexico and the Gulf. Impulses moving overhead will combine with the deep moisture to bring bouts of convection with heavy rain possible. With all the cloud cover and rain high temps will be in the upper 70s to mid 80s. Later on in the week the trough moves slowly east into the Plains. A complicating factor will be the tropical wave along the Dominican Republic Coast. The ECMWF brings it into the Gulf early into the week and strengthens it into a tropical cyclone. The ECMWF moves this system west along the Gulf Coast and into Texas by the end of the week. The GFS does not show this system. As is the case...even though the models are in agreement with the overall pattern the devil is definitely in the details. Will tend to agree with the ECMWF with the evolution and location of the future tropical system. So what is the bottom line? A wet (potentially very wet) week ahead with below normal temperatures. Will continue to evaluate the need for a Flash Flood Watch as the details sort themselves out in future model runs. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 92 74 87 / 20 30 50 60 Carlsbad 68 89 70 86 / 60 20 40 30 Dryden 74 95 76 94 / 10 20 50 40 Fort Stockton 72 90 72 89 / 40 20 40 40 Guadalupe Pass 65 83 65 81 / 60 20 40 40 Hobbs 66 85 66 82 / 60 20 50 50 Marfa 61 83 62 81 / 20 30 50 60 Midland Intl Airport 73 91 72 88 / 30 20 50 50 Odessa 73 90 71 87 / 40 20 50 40 Wink 73 92 72 90 / 60 20 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/33
Hazardous weather outlook, Sep 1, 2:20 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sat Sep 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 220 PM CDT Sat Sep 1 2018 /120 PM MDT Sat Sep 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon across southeast New Mexico and the higher terrain of Southwest Texas. Strong winds, heavy rainfall, and frequent lightning will be possible. Thunderstorms will be possible overnight across southeast New Mexico,the northwest Permian Basin, Upper Trans Pecos, and south to the Davis Mountains. Strong winds, heavy rainfall, and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rainfall and localized flash flooding could occur across much of the area through Sunday. There is a more widespread threat of flash flooding from late Monday through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 1, 3:41 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 241 PM MDT SAT SEP 1 2018 NMZ028-012115- Eddy County Plains NM- 241 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Maljamar, or 24 miles east of Artesia, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lea County Zip Franklin Memorial Airport and Loco Hills. LAT...LON 3261 10428 3283 10432 3295 10385 3266 10384 TIME...MOT...LOC 2041Z 259DEG 20KT 3279 10400
Special weather statement, Sep 1, 4:15 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT SAT SEP 1 2018
TXZ058-059-012200-
Loving TX-Reeves County and Upper Trans Pecos TX-
415 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND
SOUTHWESTERN LOVING COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, or 14 miles west of Mentone, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3159 10391 3177 10399 3191 10403 3195 10388
3177 10358
TIME...MOT...LOC 2114Z 240DEG 48KT 3177 10383
12Special weather statement, Sep 1, 4:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT SAT SEP 1 2018
TXZ080-081-012145-
Big Bend Area TX-Marfa Plateau TX-
417 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Big Bend Ranch State Park, moving west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.
LAT...LON 2947 10400 2952 10407 2973 10409 2966 10369
2946 10371
TIME...MOT...LOC 2117Z 092DEG 12KT 2960 10396Special weather statement, Sep 1, 4:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT SAT SEP 1 2018
NMZ033-TXZ045-012200-
Central Lea County NM-Gaines TX-
419 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Hobbs, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Nadine, Humble City, Knowles, Lea County Regional Airport,
Industrial Airpark and Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3257 10314 3287 10335 3295 10309 3295 10295
3258 10280
TIME...MOT...LOC 2118Z 240DEG 48KT 3280 10309
12Special weather statement, Sep 1, 4:27 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 327 PM MDT SAT SEP 1 2018 NMZ033-034-012215- Southern Lea County NM-Central Lea County NM- 327 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 415 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Monument, or 21 miles west of Eunice, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3244 10353 3251 10362 3276 10342 3260 10318 TIME...MOT...LOC 2127Z 225DEG 5KT 3252 10351 24
Special weather statement, Sep 1, 4:34 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT SAT SEP 1 2018
TXZ075-012200-
Pecos TX-
434 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS COUNTY UNTIL
500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Marathon, or 27 miles south of Fort Stockton,
near highway 385 moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3032 10292 3039 10300 3051 10319 3077 10293
3053 10260 3037 10272
TIME...MOT...LOC 2133Z 240DEG 49KT 3050 10295
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:07 PM CDT | Areal Flood Advisory | MAF | Culberson | 113 min |
| Aug 31, 11:41 PM CDT | Areal Flood Advisory | MAF | Culberson | 2 hr |
| Sep 1, 2:05 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Sep 1, 3:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 115 min |
| Sep 1, 3:27 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 2 hr |
| Sep 1, 3:32 PM CDT | Special Weather Statement | MAF | Yoakum | 43 min |
| Sep 1, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 6 min |
| Sep 1, 4:15 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| Sep 1, 4:17 PM CDT | Special Weather Statement | MAF | 28 min | |
| Sep 1, 4:34 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| Sep 1, 4:47 PM CDT | Areal Flood Advisory | MAF | Gaines | 118 min |
| Sep 1, 5:06 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Sep 1, 5:13 PM CDT | Areal Flood Advisory | MAF | Gaines, Loving, Winkler | 2 hr |
| Sep 1, 5:31 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 119 min |
| Sep 1, 5:36 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 114 min |
| Sep 1, 5:47 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Loving, Reeves, Ward | 58 min |
| Sep 1, 6:14 PM CDT | Areal Flood Advisory | MAF | Ector, Ward, Winkler | 61 min |
| Sep 1, 6:45 PM CDT | Special Weather Statement | MAF | Ector | 30 min |
| Aug 31, 10:07 PM CDT | Areal Flood Advisory | MAF | Eddy | 113 min |
| Sep 1, 12:03 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 1, 3:09 PM CDT | Areal Flood Advisory | MAF | Lea | 111 min |
| Sep 1, 3:30 PM CDT | Special Weather Statement | MAF | Eddy | 45 min |
| Sep 1, 3:41 PM CDT | Special Weather Statement | MAF | Eddy | 34 min |
| Sep 1, 3:56 PM CDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Sep 1, 4:00 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 2 hr |
| Sep 1, 4:19 PM CDT | Special Weather Statement | MAF | Lea | 41 min |
| Sep 1, 4:27 PM CDT | Special Weather Statement | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.